Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 18, 1997, 5:15 PM EDT for Luzerne County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1997, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 18, 1997, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:35 PM EDT | Thunderstorm Wind 55 | East Berwick, PA | A severe thunderstorm crossed into southern sections of the county. Numerous treees and wires were downed along the storm's path. In the towns of East Berwick and Conyngham, many trees and wires were felled. As the storm moved into Hazleton, more trees a |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 964 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
086 WUUS1 KBGM 182118 RRA SVRBGM PAC079-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 515 PM EDT FRI JUL 18 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST PENNSYLVANIA ...SOUTHERN LUZERNE COUNTY DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ENTERING LUZERNE COUNTY NEAR BERWICK. THIS STORM WILL MOVE TO CONYNGHAM BY 545 PM AND TO HAZLETON BY 600 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 1:00 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 100 PM EDT FRI JUL 18 1997 ERLY RELEASE SO WE CAN GEAR UP FOR PSBL SVR CONVECTION. WILL USE A REMAINDER OF THE AFTN TO COVER LINGERING ACTIVITY...XPCT TSRA WILL BE OVER ACRS WRN ZONES BY LATE AFTN WITH SOME ACTIVITY LINGERING SE SXNS INTO ERLY EVNG. OVERNIGHT WILL CONTINUE WITH A MOSTLY CLEAR...COOLER AND LESS HUMID FCST. COULD SEE SOME CLDS TO OUR NE BUT XPCT MAINLY CLEAR SKIES ACRS THE TWIN TIERS. SNDGS AND FAIR WX CU PROCEDURE (IN ADDN TO SAT DATA) INDICATE WELL SEE PLENTY OF SCT-BKN CU TMRW SPCLY E AND NE SXNS. WITH DECENT CAA AND GOOD MIXING WILL KEEP THE BREEZY AND GO WITH 15-20 MPH WINDS. MAXES 70-75. TMRW NGT CLEAR AND CHILLY. RECORDS: SYR 45/BGM 47/AVP 46. WE MAY APPROACH THESE READINGS BEFORE ALL IS SAID AND DONE. WILL FCST 45-50 FOR LOWS. WE MAY GET SOME CIRRUS CLOUDS IN HERE FOR SUNDAY BUT MOSTLY SUNNY AND PLEASANT LOOKS GOOD. MAXES U70S. GOTTA GO... .BGM...NONE. BRADY
In the hours before
Special weather statement, Jul 18, 1:44 PM EDT, 3 hours 31 minutes before
NYZ024-023-022-025-017-016-015-018-PAZ038-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 144 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FRIDAY FOR THE FOLLOWING COUNTIES: CHEMUNG NY... SCHUYLER NY... STEUBEN NY... TOMPKINS NY... CAYUGA NY... SENECA NY... YATES NY... ONONDAGA NY... BRADFORD PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. RHB
Special weather statement, Jul 18, 2:46 PM EDT, 2 hours 29 minutes before
NYZ056-045-044-057-046-055-036-009-037-062-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 249 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT FRIDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... MADISON NY... N. ONEIDA NY... S. ONEIDA NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTOR<M WATCH IS IN EFFECT UNTIL 900 PM EDT. RHB
Special weather statement, Jul 18, 2:49 PM EDT, 2 hours 26 minutes before
NYZ056-045-044-057-046-055-036-009-037-062-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 249 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 900 PM EDT FRIDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... MADISON NY... N. ONEIDA NY... S. ONEIDA NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT. RHB
Special weather statement, Jul 18, 3:47 PM EDT, 1 hour 28 minutes before
PAZ038-044-047-048-039-040-043-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 347 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EST FRIDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. JSW
Special weather statement, Jul 18, 4:48 PM EDT, 27 minutes before
PAZ038-044-047-048-039-040-043-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 347 PM EDT FRI JUL 18 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EST FRIDAY FOR THE FOLLOWING COUNTIES: BRADFORD PA... LACKAWANNA PA... LUZERNE PA... PIKE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN TDHE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. JSW
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:28 PM EDT | Tornado Warning | BGM | Luzerne | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.